Alert archive / New York / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 48, NWS Binghamton, NY

June 23, 2002Sullivan County, New York

NWS Binghamton, NY issued this severe thunderstorm warning at Jun 23, 2002, 7:58 PM EDT for Sullivan County, New York. It was in force for 77 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 23, 2002, 7:58 PM EDT (23:58 UTC)
Expired
Jun 23, 2002, 9:15 PM EDT
In force
77 min
Issued by
NWS Binghamton, NY
Area
Whole counties

County Sullivan County, NY

The radar

The Albany radar (KENX), 113 km from the middle of the area, began a volume at 00:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 12.0 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2002-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 138 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2002-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 120 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
138 J/kg
Mixed-layer CIN
-101 J/kg
Mixed-layer LCL
593 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
120 m²/s²
0-3 km storm-relative helicity
152 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KBGM 232358
SVRBGM
NYC105-240115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
756 PM EDT SUN JUN 23 2002

THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SULLIVAN COUNTY IN CENTRAL NEW YORK.

* UNTIL 915 PM EDT.

* AT 746 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 11 MILES NORTH OF WILLOWEMOC TO
  14 MILES NORTHWEST OF STALKER...MOVING SOUTHEAST AT 20 MPH.

* THE LINE OF SEVERE THUNDERSTORMS WILL BE NEAR...
  ROSCOE AT 815 PM EDT.
  STALKER AND WILLOWEMOC AT 820 PM EDT.
  LIVINGSTON MANOR AT 825 PM EDT.
  PARKSVILLE AND HORTONVILLE AT 835 PM EDT.
  GRAHAMSVILLE AT 840 PM EDT.
  WHITE SULPHUR SPRINGS AND NEVERSINK AT 845 PM EDT.
  LIBERTY AND FOSTERDALE AT 850 PM EDT.
  SWAN LAKE AND LOCH SHELDRAKE AT 900 PM EDT.
  WOODBOURNE AND HURLEYVILLE AT 905 PM EDT.

HAIL...INTENSE RAIN AND STRONG DAMAGING WINDS ARE LIKELY WITH THIS 
STORM. TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM PASSES. 
EARLIER THESE STORMS BROUGHT DOWN TREES IN WALTON AND EASTERN BROOME 
COUNTY.

INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.

$$

LAT...LON 4204 7476 4186 7514 4167 7506 4174 7456
          4187 7446

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 3:25 PM EDT, 4 hours 33 minutes earlier.

Area forecast discussion, Jun 23, 3:25 PM EDT, 4 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
325 PM EDT SUN JUN 23 2002

SKIES PARTLY CLOUDY AROUND THE AREA WITH A COUPLE OF TSTORMS ACROSS
NE PA. A SHORTWAVE IS CURRENTLY MOVING INTO WRN NY...BUT NO
CONVECTION HAS DEVELOPED AHEAD OF IT YET. ATMOSPHERE IS UNSTABLE WITH
CAPES IN THE 1500-2000 RANGE...SO A FEW STORMS COULD STILL DEVELOP
LATER THIS AFTERNOON. WIND FIELD IS STRONGEST ACROSS NRN ZONES...SO
THAT AREA HAS THE BEST CHANCE AT SEEING SEVERE WX. COLD FRONT WILL
MOVE INTO NRN ZONES A LITTLE AFTER MIDNIGHT...AND WILL BE ENTERING
NE PA BY 12Z...SO WILL KEEP MENTION OF TSTORMS OVERNIGHT.

MONDAY..FRONT MOVES THROUGH SRN AND WRN PORTIONS OF THE AREA DURING
THE MORNING...SO WILL INCLUDE MENTION OF MORNING TSTORMS IN THOSE
ZONES. BEHIND THE FRONT...SKIES WILL BECOME MOSTLY SUNNY WITH
DEWPOINTS FALLING INTO THE 50S. FRONT WILL STALL CLOSE TO A BUF-PHL
LINE...SO THE CONVECTION SHOULD STAY TO OUR WEST MON AFTERNOON.

MON NIGHT..FRONT BEGINS TO MOVE BACK EAST AS A WARM FRONT...SO WILL
ADD A CHANCE OF TSTORMS INTO WRN AND SRN ZONES AFTER MIDNIGHT. ERN
ZONES SHOULD START OFF MOSTLY CLEAR WITH LOW DEWPOINTS...SO EXPECT
TEMPS IN VALLEY LOCATIONS TO GET WELL DOWN INTO THE 50S.

TUESDAY..WARM/HUMID AIR MOVES BACK IN WITH A CHANCE OF TSTORMS
ACROSS THE ENTIRE AREA. WILL MENTION HEAVY RAINFALL IN ZONES SINCE
PWS WILL BE BETWEEN 1.5 AND 1.75.

EXTENDED (TUE NIGHT-SUN)..WARM/UNSETTLED WX WILL CONTINUE THROUGH
THU AFTERNOON WHEN A COLD FRONT MOVES THROUGH...BRINGING
COOLER/DRIER AIR FOR THE WEEKEND.

WORK ZONES OUT. ZONES BY 345 PM.

.BGM...NONE.

VAN AUSDALL

In the hours before

Special weather statement, Jun 23, 4:48 PM EDT, 3 hours 10 minutes before
NYZ009-037-036-018-240300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
448 PM EDT SUN JUN 23 2002

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 1100 PM EDT...

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
EFFECTIVE UNTIL 1100 PM EDT FOR THE FOLLOWING COUNTIES:

ONEIDA NY...
MADISON NY...
ONONDAGA NY...

SEVERE THUNDERSTORMS PRODUCE LARGE DAMAGING HAIL 3/4 OF AN INCH IN
DIAMETER OR LARGER...DAMAGING  THUNDERSTORM WINDS OF 58 MPH OR
GREATER AND DANGEROUS CLOUD TO GROUND LIGHTNING.

REMEMBER...A SEVERE THUNDERSTORM WATCH  MEANS CONDITIONS ARE
FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PEOPLE IN THESE AREAS  SHOULD WATCH FOR THREATENING WEATHER
CONDITIONS AND LISTEN FOR FURTHER STATEMENTS AND POSSIBLE WARNINGS.

TUNE  TO NOAA WEATHER RADIO OR THE LOCAL MEDIA FOR FURTHER STATEMENTS
OR POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE  IN
BINGHAMTON.

ONCE AGAIN A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 1100 PM
EDT.
Special weather statement, Jun 23, 7:08 PM EDT, 50 minutes before
NYZ056-057-240015-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
708 PM EDT SUN JUN 23 2002

...LINE OF THUNDERSTORMS WITH STRONG GUSTY WINDS AND VERY HEAVY
DOWNPOURS MOVING INTO THE AREA...

AT 706 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS WITH STRONG GUSTY WINDS AND VERY HEAVY
DOWNPOURS...ALONG A LINE EXTENDING FROM DELHI TO HARPURSVILLE TO
CONKLIN.....MOVING SOUTHEAST AT 20 MPH.

STRONG THUNDERSTORMS WILL BE NEAR...
WALTON AND SANFORD AT 730 PM.
WOLF HOLLOW AND STILESVILLE AT 745 PM.
DUNRAVEN AT 800 PM.

WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THESE STORMS.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. GUSTY WINDS...HAIL...VERY HEAVY RAIN...AND DEADLY LIGHTNING
ARE ALL POSSIBLE WITH THIS THUNDERSTORM. STAY INSIDE AWAY FROM
WINDOWS UNTIL THE STORM HAS PASSED.

BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. YOU CAN
ALSO VISIT OUR WEBSITE AT WWW.NWS.NOAA.GOV/ER/BGM.

SPORER

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 7:14 PM EDTSevere Thunderstorm WarningBGMBroome, Delaware61 min

Nearby

Severe Thunderstorm Warnings in New York, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.